Illinois, 2019Winter Storm and Heavy Snow in Illinois, January 18 to 19, 2019
January 18 to 19, 2019 · NWS ILX · 16 events in 16 counties and zones
Low pressure tracking from central Oklahoma to eastern Kentucky brought wintry precipitation and strong winds to central Illinois from the late evening of January 18th through midday on January 19th. with as much as 5-6 inches further northwest across portions of Knox County.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracking from central Oklahoma to eastern Kentucky brought wintry precipitation and strong winds to central Illinois from the late evening of January 18th through midday on January 19th. 1 to 3 inches of snow accumulated along and north of the I-72 corridor...with as much as 5-6 inches further northwest across portions of Knox County. Enough warm air arrived aloft to create some freezing drizzle along I-72: however, ice amounts were minimal. Despite the wet nature of the snow, strong northerly winds gusting 30-40mph created considerable drifting snow...with drifts as deep as 1-3 feet. As a result of the drifting snow, numerous traffic accidents occurred and several roads were closed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 18, 8:41 PM CST, 2 hours 34 minutes earlier.
Area forecast discussion, Jan 18, 8:41 PM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
841 PM CST Fri Jan 18 2019
.UPDATE...
Issued at 841 PM CST Fri Jan 18 2019
Only minor tweaks made to the forecast this evening, primarily to
slow the onset of precip by an hour or two. 850-700 mb dry layer
evident on 00z kilx sounding will take some time for isentropic
lift to saturate through this evening. Snow associated with the
WAA is being reported as close as Hannibal MO. Farther north, band
of f-gen induced snow from KMLI to KVYS looks to remain north of
the CWA this evening. A quick look at the early 00z guidance
shows the warming in the sfc-900 mb layer could poke above
freezing about a row of counties farther north, changing the snow
over to rain for a few hours up to a KSPI/KDEC/KCMI/KDNV line for
a few hours late tonight. This would cut down on snow amounts
there by a couple inches if this verifies. At this point will not
make any significant changes to the going forecast. Farther north
snow amounts still look on track towards the lower end of expected
ranges.
&&
.SHORT TERM...(This evening through Saturday)
ISSUED AT 252 PM CST Fri Jan 18 2019
Focus of forecast is on challenging winter storm to impact the
area tonight and Saturday. Main change to the forecast was to add
the remainder of our counties south of I-70 to the winter weather
advisory, as 1-3" snow totals are expected in this area Saturday
afternoon, which combined with 30-40 mph wind gusts will create
travel hazards. Remainder of headlines remain in place.
System now taking shape over the Plains with shortwave energy
digging into the base of the trough over the TX/OK panhandles.
1000 mb surface low has formed just east of this feature and is
forecast to track east northeast towards the lower Ohio Valley
Sat. afternoon. Additional shortwave energy over the upper Midwest
will phase with southern stream system near or just east of our
area which adds some uncertainty to the forecast details even at
this late stage. This could lead to a local minimum in snow
totals over a portion of the northern CWA.
Precipitation will overspread the area from the west later this
evening with most models slowing arrival by a few hours from
previous forecasts. Analysis of thermal profiles shows snow as
predominant p-type over the northern half, with a narrow zone of
rain/snow mix over the central CWA south of I-72, and starting all
rain south of that area. Forecast soundings suggest little in the
way of freezing rain until low level cold advection begins to
undercut the warmer air aloft, forcing a narrow zone of freezing
rain (1-2 hour window) through the southeast counties 12z-19z.
Thus ice accumulations have been lowered to 0.05" or less
southeast of a Taylorville to Paris line.
For snowfall amounts, little change from previous forecast for
most of the CWA with 4-6" amounts northwest of Taylorville to
Paris line and 1-3" totals farther south. Some evidence in hi-res
models that banding and higher snowfall rates will set up just
north of the rain/snow line and would not be surprised to see a
few 6"+ totals. Again with phasing issue noted above some totals
under 4" may occur over the northwest quarter of the CWA.
Regardless of snow totals a tight pressure gradient to the north
of the low track will produce strong north to northeast winds,
significant blowing and drifting, and brief white-out conditions.
Sustained winds are forecast 20-25 mph with gusts 30-40 mph from
mid morning through late afternoon. This will create significant
travel impacts and make snow removal efforts more challenging.
.LONG TERM...(Saturday night through Friday)
ISSUED AT 252 PM CST Fri Jan 18 2019
Snow should be diminishing over the southeast counties early
Saturday evening. Blowing snow is possible through the evening
hours as gusts remain up, but gradually subside under 30 mph
towards midnight. Though not currently in the forecast, will need
to watch for the potential of lake effect snow sneaking into our
far eastern counties overnight to early Sunday morning.
Historically, favorable long fetch of 360-020 degree winds down
the length of Lake Michigan have brought LES as far south as
Danville to Paris so will need to monitor. Sunday afternoon, a
weak clipper will slide southeast and though moisture starved,
forcing suggests light snow accumulations under an inch over the
western to northwest CWA. Otherwise the main story for Saturday
night through Sunday night is the return of bitter cold with
widespread single digit lows and 0 to -10F wind chills.
The cold snap will be brief as warm advection develops later
Monday, ahead of the next strong shortwave. This is forecast to
develop another low pressure system which will track across the
area Tuesday. Medium range models are in good agreement of a low
track to the northwest, placing the CWA in the warm sector for
most of the event. This would result in primarily rain with some
wrap around light snow on the back side of the system.
Mid to late week will feature seasonably cold conditions with the
potential for one or more clipper systems late in the extended.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 524 PM CST Fri Jan 18 2019
MVFR ceilings and vsbys will deteriorate rapidly this evening as a
winter storm overspreads the area from the west. This will lower
ceilings to IFR as snow increases and reduces vsbys to 1-2SM at
least into late morning over the northern TAFs, to later Saturday
afternoon at the I-72 sites. Winds will initially be from the east
around 10 kts early this evening, but as low pressure tracks to
our south and strengthens through the day Saturday, speeds and
gusts will increase as the flow backs from east to north. Gusts
could top 30-35 kt late tomorrow morning through the afternoon.
This will cause blowing snow even after the accumulating snow
diminishes. Low confidence for slight improvement in ceilings to
MVFR and higher vsbys towards the end of the forecast.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from noon Saturday to midnight CST
Saturday night for ILZ066>068-071>073.
Winter Storm Warning until 6 PM CST Saturday for ILZ027>031-
036>038-040>043-047>051.
Winter Weather Advisory from midnight tonight to midnight CST
Saturday night for ILZ052-054>057-061>063.
Winter Storm Warning from midnight tonight to midnight CST
Saturday night for ILZ044>046-053.
&&
UPDATE...25
SHORT TERM...25
LONG TERM...25
AVIATION...25
Hazardous weather outlook, Jan 18, 4:04 PM CST, 7 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
404 PM CST Fri Jan 18 2019
ILZ027>031-036>038-040>043-047>051-192215-
Cass-De Witt-Fulton-Knox-Logan-Marshall-Mason-McLean-Menard-
Morgan-Peoria-Sangamon-Schuyler-Scott-Stark-Tazewell-Woodford-
404 PM CST Fri Jan 18 2019
...WINTER STORM WARNING IN EFFECT UNTIL 6 PM CST SATURDAY...
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...TONIGHT...
Snowfall will develop this evening. Strong northeast winds will
cause reduced visibility and blowing and drifting snow. Snowfall
amounts tonight may reach up to 2 to 4 inches.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
The winter storm will continue through Saturday afternoon, with
accumulating snow and strong gusty north winds, leading to near
whiteout conditions at times. Storm total snowfall of 4 to 6
inches is expected, with significant drifts possible.
Cold air and low wind chills will follow this system for Saturday
night and Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ044>046-053-192215-
Champaign-Macon-Piatt-Vermilion-
404 PM CST Fri Jan 18 2019
...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO
MIDNIGHT CST SATURDAY NIGHT...
This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.
.DAY ONE...TONIGHT...
Snowfall will develop after midnight tonight. Strong northeast
winds will cause reduced visibility and blowing and drifting snow.
Snowfall amounts tonight may reach up to 1 to 3 inches.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
The winter storm will continue through Saturday afternoon, with
accumulating snow and strong gusty north winds, leading to near
whiteout conditions. Storm total snowfall of 4 to 6 inches is
expected, with isolated higher amounts and significant drifts
possible.
Cold air and low wind chills will follow this system for
Saturday night and Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ052-054>057-061>063-192215-
Christian-Clark-Coles-Cumberland-Douglas-Edgar-Moultrie-Shelby-
404 PM CST Fri Jan 18 2019
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
MIDNIGHT CST SATURDAY NIGHT...
This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.
.DAY ONE...TONIGHT...
A mix of rain and snow is expected later tonight. Strong northeast
winds will cause reduced visibility during any snow showers, with
blowing and drifting snow possible late. Snowfall amounts tonight
may reach up to 1 inch.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
A period of freezing rain is possible Saturday morning as colder
air arrives on strong northerly winds. A light ice glaze is
possible. The freezing rain will turn to snow from north to south
during the morning. The winds combined with snow will produce
blowing and drifting snow. Total snow accumulation of 2 to 4
inches will be possible.
Cold air and low wind chills will follow this system for Saturday
night through Sunday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ066>068-071>073-192215-
Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
404 PM CST Fri Jan 18 2019
...WINTER WEATHER ADVISORY IN EFFECT FROM NOON SATURDAY TO
MIDNIGHT CST SATURDAY NIGHT...
This Hazardous Weather Outlook is for portions of southeast
Illinois.
.DAY ONE...TONIGHT...
Periods of moderate rain and gusty easterly winds are expected
tonight.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
A period of freezing rain is possible late Saturday morning into
early afternoon. A light ice glaze is possible. The freezing rain
will change to snow Saturday afternoon, with 1 to 3 inches of
accumulation possible by Saturday evening. Strong northeast winds
will cause blowing and drifting snow.
Cold air and low wind chills will follow this system for Saturday
night through Sunday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
25
Heavy Snow, Knox
- When
- January 18, 11:15 PM CST to January 19, 12:00 PM CST
- Where
- Knox forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.932, -90.213 (the zone’s center; the record gives no point)
Weather observers across the northwest half of Knox County measured 5 to 6 inches of snow...including 5.8 inches in Altona, 5.7 inches 1 mile north of Abingdon, and 5.5 inches in Galesburg. Northerly winds gusting 30-40mph created snow drifts of 1-3 feet deep, particularly on east-west oriented roads. As a result, multiple traffic accidents were reported on I-74, US Route 150, and other rural roads.
Winter Storm, Fulton
- When
- January 18, 11:15 PM CST to January 19, 12:00 PM CST
- Where
- Fulton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.473, -90.207 (the zone’s center; the record gives no point)
Weather observers across Fulton County measured 2 to 4 inches of snow...including 3.5 inches in Avon. In addition, northerly winds gusting 30-35mph created snow drifts of 1-3 feet deep. As a result, numerous traffic accidents occurred and vehicles became stuck in drifts, especially on rural roads.
Winter Storm, Schuyler
- When
- January 18, 11:15 PM CST to January 19, 12:00 PM CST
- Where
- Schuyler forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.158, -90.615 (the zone’s center; the record gives no point)
Weather observers across Schuyler County measured 2 to 4 inches of snow. In addition, northerly winds gusting 30-35mph created snow drifts of 1-3 feet deep. As a result, numerous traffic accidents occurred and vehicles became stuck in drifts, especially on rural roads.
Winter Storm, Cass
- When
- January 19, 12:00 AM CST to 12:00 PM CST
- Where
- Cass forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.974, -90.247 (the zone’s center; the record gives no point)
Weather observers across Cass County measured around 2 inches of snow. In addition, northerly winds gusting 30-35mph created snow drifts of 1-3 feet deep. As a result, numerous traffic accidents occurred and vehicles became stuck in drifts, especially on rural roads.
Winter Storm, Mason
- When
- January 19, 12:00 AM CST to 12:00 PM CST
- Where
- Mason forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.240, -89.917 (the zone’s center; the record gives no point)
Weather observers across Mason County measured 2 to 3 inches of snow. In addition, northerly winds gusting 30-35mph created snow drifts of 1-3 feet deep. As a result, numerous traffic accidents occurred and vehicles became stuck in drifts, especially on rural roads.
Winter Storm, Menard
- When
- January 19, 12:00 AM CST to 12:00 PM CST
- Where
- Menard forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.027, -89.802 (the zone’s center; the record gives no point)
Weather observers across Menard County measured around 2 inches of snow...including 2.1 inches 1 mile north of Athens. In addition, northerly winds gusting 30-35mph created snow drifts of 1-3 feet deep. As a result, numerous traffic accidents occurred and vehicles became stuck in drifts, especially on rural roads.
Winter Storm, De Witt
- When
- January 19, 1:00 AM CST to 12:00 PM CST
- Where
- De Witt forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.175, -88.904 (the zone’s center; the record gives no point)
Weather observers across DeWitt County measured 2 to 3 inches of snow...including 2.5 inches in Clinton. In addition, northerly winds gusting 30-40mph created snow drifts of 1-3 feet deep. As a result, numerous traffic accidents occurred and vehicles became stuck in drifts, especially on rural roads.
Winter Storm, Logan
- When
- January 19, 1:00 AM CST to 12:00 PM CST
- Where
- Logan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.125, -89.367 (the zone’s center; the record gives no point)
Weather observers across Logan County measured 2 to 3 inches of snow...including 2.4 inches in Lincoln and 2.0 inches 4 miles southwest of Beason. In addition, northerly winds gusting 30-35mph created snow drifts of 1-3 feet deep. As a result, numerous traffic accidents occurred and vehicles became stuck in drifts, especially on rural roads.
Winter Storm, Marshall
- When
- January 19, 1:00 AM CST to 12:00 PM CST
- Where
- Marshall forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.033, -89.345 (the zone’s center; the record gives no point)
Weather observers across Marshall County measured 2 to 4 inches of snow. In addition, northerly winds gusting 30-35mph created snow drifts of 1-3 feet deep. As a result, numerous traffic accidents occurred and vehicles became stuck in drifts, especially on rural roads.
Winter Storm, McLean
- When
- January 19, 1:00 AM CST to 12:00 PM CST
- Where
- McLean forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.491, -88.847 (the zone’s center; the record gives no point)
Weather observers across McLean County measured 2 to 4 inches of snow...including 3.5 inches 1 mile south-southeast of Normal, 2.6 inches 4 miles south-southwest of Leroy, and 2.5 inches 2 miles west-northwest of Danvers. In addition, northerly winds gusting 30-40mph created snow drifts of 1-3 feet deep. As a result, numerous traffic accidents occurred and vehicles became stuck in drifts, especially on rural roads.
Winter Storm, Peoria
- When
- January 19, 1:00 AM CST to 12:00 PM CST
- Where
- Peoria forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.788, -89.760 (the zone’s center; the record gives no point)
Weather observers across Peoria County measured 2 to 3 inches of snow...including 2.6 inches 5 miles northwest of Peoria. In addition, northerly winds gusting 30-35mph created snow drifts of 1-3 feet deep. As a result, numerous traffic accidents occurred and vehicles became stuck in drifts, especially on rural roads.
Winter Storm, Stark
- When
- January 19, 1:00 AM CST to 12:00 PM CST
- Where
- Stark forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.093, -89.797 (the zone’s center; the record gives no point)
Weather observers across Stark County measured 3 to 4 inches of snow. In addition, northerly winds gusting 30-35mph created snow drifts of 1-3 feet deep. As a result, numerous traffic accidents occurred and vehicles became stuck in drifts, especially on rural roads.
Winter Storm, Tazewell
- When
- January 19, 1:00 AM CST to 12:00 PM CST
- Where
- Tazewell forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.508, -89.513 (the zone’s center; the record gives no point)
Weather observers across Tazewell County measured 2 to 3 inches of snow...including 2.5 inches 6 miles north of Manito, 2.2 inches 4 miles south-southeast of Pekin, and 2.0 inches in Morton. In addition, northerly winds gusting 30-35mph created snow drifts of 1-3 feet deep. As a result, numerous traffic accidents occurred and vehicles became stuck in drifts, especially on rural roads.
Winter Storm, Woodford
- When
- January 19, 1:00 AM CST to 12:00 PM CST
- Where
- Woodford forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.788, -89.211 (the zone’s center; the record gives no point)
Weather observers across Woodford County measured 2 to 3 inches of snow...including 2.7 inches 2 miles east of Spring Bay, 2.5 inches in Minonk, and 2.0 inches in Eureka. In addition, northerly winds gusting 30-35mph created snow drifts of 1-3 feet deep. As a result, numerous traffic accidents occurred and vehicles became stuck in drifts, especially on rural roads.
Winter Storm, Champaign
- When
- January 19, 2:00 AM CST to 12:00 PM CST
- Where
- Champaign forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.140, -88.199 (the zone’s center; the record gives no point)
Weather observers across the northern half of Champaign County measured 2 to 3 inches of snow...including 2.1 inches 2 miles north-northwest of Dewey. In addition, northerly winds gusting 35-45mph created snow drifts of 1-3 feet deep. As a result, numerous traffic accidents occurred and vehicles became stuck in drifts, especially on rural roads.
Winter Storm, Vermilion
- When
- January 19, 3:00 AM CST to 12:00 PM CST
- Where
- Vermilion forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.183, -87.733 (the zone’s center; the record gives no point)
Weather observers across the northern half of Vermilion County measured 2 to 3 inches of snow. In addition, northerly winds gusting 30-35mph created snow drifts of 1-3 feet deep. As a result, numerous traffic accidents occurred and vehicles became stuck in drifts, especially on rural roads.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Wisconsin, January 18 to 20, 20194 deaths · 2 injured · 17 events
- Winter Storm in Illinois, January 18 to 19, 20191 death · 10 events
- Heavy Rain in Oregon, January 18, 20191 death · 1 event
- Winter Storm in Iowa, January 18 to 19, 201921 events
- Dense Fog in Virginia, January 18, 201918 events
- Winter Storm in Illinois, January 18 to 19, 201913 events
- Winter Storm in Iowa, January 18 to 19, 201911 events
- Heavy Snow in South Dakota, January 18 to 19, 201910 events
- High Wind in New Mexico, January 18, 201964 kt wind · 9 events
- Winter Storm in Pennsylvania, January 18 to 20, 20199 events
- Winter Storm in Minnesota, January 18 to 19, 20198 events
- Heavy Snow in Iowa, January 18 to 19, 20198 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 797621, 797627, 797635, 797624, 797630, 797633, 797626, 797628, 797629, 797631, 797634, 797636, 797637, 797639, 797625, 797638.